Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 7, NWS Austin/San Antonio, TX

March 24, 202412 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 24, 2024, 7:48 PM CDT for 12 counties in Texas. It took effect at Mar 25, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2024, 7:48 PM CDT (00:48 UTC)
In effect from
Mar 25, 2024, 12:00 PM CDT
Expired
Mar 25, 2024, 8:00 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 44 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2024-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2024-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS84 KEWX 250048
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
748 PM CDT Sun Mar 24 2024

TXZ183>187-202>204-217>219-228-251200-
/O.UPG.KEWX.FW.A.0004.240325T1700Z-240326T0100Z/
/O.NEW.KEWX.FW.W.0007.240325T1700Z-240326T0100Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
748 PM CDT Sun Mar 24 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR
GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE 
PLAINS AND SOUTHERN EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM CDT Monday. The Fire Weather Watch is no
longer in effect.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
712 
WWUS84 KEWX 250903
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
403 AM CDT Mon Mar 25 2024

TXZ183>187-202>204-217>219-228-260100-
/O.CON.KEWX.FW.W.0007.240325T1700Z-240326T0100Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
403 AM CDT Mon Mar 25 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY FOR
THE RIO GRANDE PLAINS, EDWARDS PLATEAU, WESTERN HILL COUNTRY, AND
WINTER GARDEN...

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 24, 6:37 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 24, 6:37 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
637 PM CDT Sun Mar 24 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 234 PM CDT Sun Mar 24 2024

Surface observations show plenty of low clouds remain in place,
while GOES satellite imagery shows a broken to overcast deck of high
level clouds moving in from the west. Early afternoon temperatures
still remain on the cool side over the higher terrain of the
southern Edwards Plateau into the Hill Country, with upper 50s to
lower 60s noted on the latest observations. Elsewhere, temperatures
are generally in the mid 60s to lower 70s. Gusty southeast winds are
in place across all areas.

Winds will remain gusty through the early evening hours as total
cloud cover remains fairly thick. Gusts may tend to ease during the
overnight hours as mixing decreases. However, sustained winds will
generally remain in the 10-15 mph range overnight. For the late
evening hours, we still expect convection to initially develop over
west central Texas along the dryline. As the dryline pushes eastward
overnight it will eventually be overtaken by a Pacific cold front.
The hi-res models agree in showing that convection continues to
develop and move into portions of the Hill Country and southern
Edwards Plateau around Midnight. While the instability will be
marginal, the shear will be more than adequate for a few strong to
severe storms over this region. The Pacific front continues to
advance eastward through the Hill Country and eventually the I-35
corridor during the morning hours. The concern for severe weather in
this region is a little lower as models continue to show the
stronger forcing for ascent over north Texas. The latest outlook
from SPC has shifted the Marginal Risk (level 1 of 5) a little
farther east and now includes areas generally along and north of a
Del Rio to San Marcos to Lexington line. A small portion of far
northwestern Llano county has also been clipped by the Slight Risk
(level 2 of 5). Hail is the main concern, with perhaps an isolated
damaging wind gust possible as well. As the line moves eastward
tomorrow morning, a gradual weakening is anticipated. Rain chances
will end around Noon, with attention then focused on gusty west
winds behind the Pacific front spreading into the region.

Rapid clearing behind the front and daytime heating will allow for
increased mixing of higher momentum air down to the surface
tomorrow. HREF probabilities for sustained winds above 25 mph are
quite healthy across the southern Edwards Plateau, Rio Grande plains
and western Hill Country tomorrow. Given the agreement noted in the
hi-res models and MOS guidance, we have issued a Wind Advisory for
the above mentioned areas from 11 AM until 7 PM Monday. Sustained
west winds of 25 to 35 MPH with gusts to 45 MPH are forecast. Some
patchy blowing dust can't be completely ruled out across Val Verde
county. Despite the passage of the Pacific front, most areas will
still manage to warm into the lower 70s to mid 80s with downslope
flow and sunshine. Winds will begin to ease after sunset, but should
remain occasionally gusty through the late evening. Overnight lows
will drop into the lower 40s to lower 50s Monday night under mostly
clear skies.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 234 PM CDT Sun Mar 24 2024

A relatively quiet and seasonal long-term period is forecast, with
Fire Weather being the primary concern. A broad upper trough will be
in place across much of the central and western CONUS Tuesday
morning, with W to N winds continuing at the surface. Thus, slightly
below normal high temperatures are forecast, especially over eastern
areas. Rather dry air will be in place in the afternoon, as RH falls
into the teens for most areas west of US- 281. Winds in portions of
this region will be sufficient for elevated to locally near-critical
fire weather (10-20 mph) but are not expected to get to Critical
thresholds at this time.

Similar temperatures are forecast on Wednesday. As the base of the
trough swings through, there will be a low chance for showers and a
thunderstorm or two for mainly northern areas, but forcing is weak
and moisture is marginal so there likely won't be much in terms of
measurable precipitation. Continued near-critical fire weather
concerns are forecast out over the southern Edwards Plateau and into
portions of the Rio Grande Plains and western Hill Country where
breezy afternoon winds will overlap with RH in the teens. Ridging
will then build overhead with southerly to southeasterly flow
bringing gradual moisture return and a warm-up (especially in terms
of morning low temps) through the weekend. No clear signs for any
precipitation Wednesday night through Sunday, but fire weather
concerns will abate Friday and beyond.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Sun Mar 24 2024

Gusty south to southeast wind continues at all sites as MVFR to IFR
ceilings begin to develop across western Hill Country and areas east
this evening. Winds will briefly decrease as a dryline and frontal
boundary move from west to east across South Central Texas. Some
VCSH look to be possible for AUS/SAT/SSF after 06-07Z, ahead of the
main line of storms. Newest guidance suggests this line will pass
through AUS around 09-13Z and a TEMPO -TSRA group has been
introduced. The line of storms becomes weaker and more sparse
further south, and have opted to continue the PROB30 -TSRA group at
SAT, but take out the mention at SSF. The line may be north of San
Antonio terminals completely but will need to closely watch
development. Behind this front, winds first shift from the
northwest, eventually west. The strongest winds remain to the west
at DRT, although gusty wind is still anticipated through 00Z Tuesday
at I-35 terminals.

&&

.FIRE WEATHER...
Issued at 234 PM CDT Sun Mar 24 2024

Surface observations show southeast flow and moisture remain intact
across all areas. Obs are rather sparse across the Rio Grande and
adjacent lower Trans Pecos, but so far the moisture is backed up
across most of Terrell county. The models still suggest the dryline
may briefly mix eastward into far western Val Verde county late this
afternoon. Given the decrease in cloud cover and mixing, this seems
plausible.

Attention is still focused on much drier conditions on Monday behind
a Pacific cold front. Minimum humidities in the teens and 20s are
still expected across the Rio Grande plains, western Hill Country
and southern Edwards Plateau. Gusty west winds are also in store
from mid morning through early evening. The current Fire Weather
Watch for the above mentioned areas will remain intact on Monday.
Intel from TFS suggests fuels are in worse shape across Val Verde
and Edwards, with likely much better green-up in fine fuels due to
recent rains farther south and east into Medina and Frio counties.

Dry air remains intact over the Rio Grande plains, western Hill
Country and southern Edwards Plateau on Tuesday as the rest of the
region drys out behind a secondary push of cooler air. Elevated to
near critical fire weather concerns are expected again on Tuesday
and possibly into Wednesday, mainly over the Rio Grande plains, Hill
Country and southern Edwards Plateau where humidity levels will be
lowest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              59  77  48  69 /  70  40   0   0
Austin Bergstrom Intl Airport  58  77  47  69 /  60  50   0   0
New Braunfels Muni Airport     60  79  48  71 /  50  40   0   0
Burnet Muni Airport            55  73  43  66 /  80  20   0   0
Del Rio Intl Airport           57  80  53  81 /  10   0   0   0
Georgetown Muni Airport        57  75  43  66 /  80  40   0   0
Hondo Muni Airport             58  78  49  78 /  40  10   0   0
San Marcos Muni Airport        59  77  47  69 /  60  40   0   0
La Grange - Fayette Regional   61  77  48  68 /  40  60   0   0
San Antonio Intl Airport       60  78  52  74 /  50  30   0   0
Stinson Muni Airport           63  80  52  74 /  40  30   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 7 PM CDT Monday for Bandera-Dimmit-
Edwards-Frio-Kerr-Kinney-Maverick-Medina-Real-Uvalde-Val Verde-
Zavala.

&&

Short-Term...Platt
Long-Term...KCW
Aviation...27
Hazardous weather outlook, Mar 24, 2:54 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
254 PM CDT Sun Mar 24 2024

TXZ171>173-183>194-202>209-217>225-228-252000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
254 PM CDT Sun Mar 24 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a level 1 out of 5 risk for severe thunderstorms late
tonight for the Southern Edwards Plateau, northern Rio Grande
Plains and Western Hill Country. The main threats are the
potential for large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a level 1 out of 5 risk for severe thunderstorms early
Monday for the Southern Edwards Plateau, northern Rio Grande
Plains and Western Hill Country. The main threats are the
potential for large hail and damaging wind gusts.

A Fire Weather Watch and Wind Advisory are in effect for the Rio
Grande Plains and Southern Edwards Plateau Monday afternoon and
evening as windy and near-critical to critical fire weather
conditions are expected to develop.

Elevated to near-critical fire weather conditions remain possible
Tuesday through Thursday afternoons, mainly across the Edwards
Plateau and Rio Grande Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.